Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I switched To Isentress
Jun 28, 2009

Hey Doc,

I am writing in to briefly follow up and to ask another question.

I wrote you a few times because my doctor and I had been considering a switch from Atripla to Isentress. I had been on Atripla for almost a year and the side effects of being exhausted as well as having dreams so vivid that sleeping properly was impossible that it finally came to a point that I knew that this was not going to end anytime soon. I finally switched about a week and 3 days ago and the difference is so extreme that I can hardly believe that it took this long for me to decide to switch. The truth is that the reason I was skeptical was because I felt odd about changing medication simply because I was having "vivid dreams" I know of people who were throwing up etc and I felt bad complaining about vivid dreams.

I am now n Truvada and Isentress. And I DO NOT BELIEVE that I am having ANY side effects at all. I dont even have less bm movements per day which is a side effect that I never even complained about.

Here are my current questions and I AM NOT complaining.

1. I still have a lot of dreams. ( I was never a heavy dreamer before) but these dreams are not NEARLY as intense as the others and they are actually about things going on in my life where when I was on Atripla the dreams had nothing to do with reality. Do you think that these dreams will eventually slow down back to before the Atripla days (a year ago) or are mild unusual dreams also a side effect of Isentress . I must say that these dreams do not effect my quality of sleep. I just am spoiled where I just like to SLEEP!

2. I never was a heavy napper but over the past 2 weeks I have been sleeping HARD even during the day I will take a nap and sleep for a few hours. Unlike with Atripla tho these naps end with my being refreshed vs waking up feeling like I stepped out of a time warp. Is it possible that my body is somehow catching up on not being able to sleep well over the past year and is causing me to become VERY tired even in the day time where I need a good nap? Or is being tired also a side effect of my current medication.

Again I cant stress enough that my world has changed because of this medication switch and to anyone on Atripla who is not getting rid of the side effects of Sustiva.. If Isentress is an option for you and you can remember to take your double daily medication.. TRY IT.

THANKS DOC

Response from Dr. Young

Hello and thanks for your post.

It's great to hear that you're doing better after your switch from Atripla to Truvada+Isentress. Your case illustrates and emphasizes my belief that with todays' treatment options, it's not necessary for individuals to put up with a lot of undesirable side effects.

Now to your questions:

While raltegravir (Isentress) is not (yet) FDA approved for first-line treatment, large clinical trials are entirely supportive of the medication's use with tenofovir/FTC (Truvada). After 10 days the efavirenz part of Atripla should be essentially gone from your body. As such, I'm not sure that I'd expect too much more change in the dream pattern. Nevertheless, if your sleep remains suboptimal, you should first assess your so-called sleep hygiene. You'd be surprised how many people eat or drink caffeine before bed (resulting in poor sleep). Alternatively, it's worth knowing if you have problems with your sleep cycle (ie, excessive snoring or afternoon fatigue/naps) or sleep apnea. For this later situation, a formal medical sleep study could be in order.

You could also try taking something to help you sleep- over the counter diphenhydramine (Benadryl, or the PM-part of Tylenol PM or Advil PM) often can help; we'll sometimes prescribe zolpidem (Ambien) in these circumstances with good success.

Thanks again for the follow up and words of wisdom for our readers. Best of health to you.

BY



Previous
Side effects of Atripla
Next
Starting Isentress In A Few Days

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement